Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 123, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2017, 2:00 PM MST for Mohave County, Arizona. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2017, 2:00 PM MST (21:00 UTC)
- Expired
- Sep 9, 2017, 8:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 77 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 3:14 PM MST | FLASH FLOOD | 2 Ssw New Kingman-Butle, AZ | SIX INCHES OR MORE OF FLOWING WATER REPORTED ON STOCKTON HILL ROAD AS WELL AS A ROAD CLOSURE ON KINO ROAD WHERE IT CROSSES THE WASH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 74 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
209
WGUS55 KVEF 092100
FFWVEF
AZC015-100300-
/O.NEW.KVEF.FF.W.0123.170909T2100Z-170910T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
200 PM MST SAT SEP 9 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
* Until 800 PM MST Saturday
* At 157 PM MST, Doppler radar indicated thunderstorms producing
heavy rain developing and expanding in coverage across the warned
area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Bullhead City, Kingman, Laughlin, Yucca, Topock, Needles, Windy
Point Campground, Oatman, Diamond Creek Campground, Mojave Ranch
Estates, Diamond M Ranch, Golden Valley, Packsaddle Campground,
Chloride, Valentine, Arizona Village, Hualapai Mountain Park and
Wild Cow Campground. Roads impacted include Stockton Hill Road,
Pierce Ferry Road, Antares Road, and DW Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3471 11447 3487 11464 3503 11464 3507 11460
3510 11465 3513 11458 3520 11457 3536 11460
3549 11468 3561 11465 3571 11471 3580 11470
3577 11334 3482 11333 3478 11411 3463 11414
3461 11443
$$
Steele3 follow-up statements
433
WGUS75 KVEF 092112
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
212 PM MST SAT SEP 9 2017
AZC015-100300-
/O.CON.KVEF.FF.W.0123.000000T0000Z-170910T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
212 PM MST SAT SEP 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...
At 210 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. A gauge on
Bull Mountain north of Kingman has observed rainfall rates in excess
of 5 inches per hour. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Bullhead City, Kingman, Laughlin, Yucca, Topock, Needles, Windy
Point Campground, Oatman, Diamond Creek Campground, Mojave Ranch
Estates, Diamond M Ranch, Golden Valley, Packsaddle Campground,
Chloride, Valentine, Arizona Village, Hualapai Mountain Park and
Wild Cow Campground. Roads impacted include Stockton Hill Road,
Pierce Ferry Road, Antares Road, and DW Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3471 11447 3487 11464 3503 11464 3507 11460
3510 11465 3513 11458 3520 11457 3536 11460
3549 11468 3561 11465 3571 11471 3580 11470
3577 11334 3482 11333 3478 11411 3463 11414
3461 11443
$$
Steele992
WGUS75 KVEF 092242
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
342 PM MST SAT SEP 9 2017
AZC015-100300-
/O.CON.KVEF.FF.W.0123.000000T0000Z-170910T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
342 PM MST SAT SEP 9 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
SOUTHWESTERN MOHAVE COUNTY...
At 330 PM MST, There have been public reports of flooding in and
around the Kingman area with local rain gauges measuring around an
inch of rain since 230 PM. Higher amounts have been measured over
the higher terrain northwest of Kingman. Additionally, road closures
were reported on Stockton Hill Road in Kingman due to water across
the roadway. Doppler radar continues to indicate numerous
thunderstorms producing heavy rain from Dolan Springs to Kingman to
Valentine and Peach Springs. Flash flooding, if not already
occurring in these areas, will begin shortly.
Some locations that will experience flooding include...
Kingman, Topock, Windy Point Campground, Oatman, Diamond Creek
Campground, Mojave Ranch Estates, Pierce Ferry And Antares Roads,
Diamond M Ranch, Golden Valley, Dw Ranch Road, Packsaddle
Campground, Chloride, Valentine, Arizona Village, Hualapai Mountain
Park and Wild Cow Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3471 11447 3487 11464 3503 11464 3507 11460
3510 11465 3513 11458 3520 11457 3536 11460
3549 11468 3561 11465 3571 11471 3580 11470
3577 11334 3482 11333 3478 11411 3463 11414
3461 11443
$$
JS328
WGUS75 KVEF 100042
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
542 PM MST SAT SEP 9 2017
AZC015-100051-
/O.CAN.KVEF.FF.W.0123.000000T0000Z-170910T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
542 PM MST SAT SEP 9 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY IS
CANCELLED...
The heavy rain has ended and flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures.
LAT...LON 3471 11447 3487 11464 3503 11464 3507 11460
3510 11465 3513 11458 3520 11457 3536 11460
3549 11468 3561 11465 3571 11471 3580 11470
3577 11334 3482 11333 3478 11411 3463 11414
3461 11443
$$
JSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:27 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Sep 9, 9:27 AM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 927 AM PDT Sat Sep 9 2017 .SYNOPSIS...A plume of monsoon moisture remains firmly entrenched across the region. This will lead to another day of showers and thunderstorms, especially in areas to the south of Las Vegas. Moisture will remain in place through early next week, with activity gradually decreasing each day. Moisture is likely to be pushed out of the region later this week as a transition to a drier, fall-like pattern begins. && .UPDATE...Updated to lower high temperatures and bumped up dewpoints the rest of today due to cloud cover and ongoing showers and thunderstorms across the region. As for precipitation. Weakening area of showers moving north in southern Nevada and northwest Arizona is associated with an entrance region of a h25 jet streak which is progged to continue lifting north through east central Nevada and western Utah today. Meanwhile, new thunderstorm activity is building in far SE CA and SW AZ. This area is associated with a lobe of vorticity pivoting northward from the upper low along the central California Coast. Based on clearing seen on visible satellite and lift with vorticity lobe my area of higher threat for flash flooding today is eastern San Bernardino and southern Mohave Counties. Threat lessens moving north but will keep Flash Flood Watch posted. && .AVIATION...For McCarran...Winds will remain out of a northeast-east direction with speeds mostly 10 knots or less outside of shower and storm activity. Scattered showers possible today with with isolated storms possible around the valley Sunday afternoon. BKN mid level clouds will be lingering for much of the day. For the rest of southern Nevada, northwest Arizona and southeast California...Showers and isolated thunderstorms will continue to develop across southern Mohave and eastern San Bernardino counties drifting northward into Clark, Inyo, Lincoln, and Nye counties through the day. Activity increases in coverage going into this afternoon with highest coverage expected across Mohave and San Bernardino counties similar to yesterday. Winds will be forced by nearby convection but should otherwise follow diurnal trends. Gusty, erratic winds will be possible with any storms that move over the terminal in addition to heavy downpours, lowering CIGS, and lightning. && .PREV DISCUSSION...322 AM PDT Sat Sep 9 2017 .SHORT TERM...Through Sunday. Another night of active convection, particularly across San Bernardino and Mohave Counties. These counties are expected to continue to be the focus for today, with worked over atmosphere in place north of Las Vegas. At the moment, low-grade monsoon moisture is in place over Inyo and Esmeralda counties, with moderate to isolated high-grade moisture in place to the east. As of 10z, a small area of 2 inch precipitable water was noted near Parker Dam and associated with a complex of high rain rate storms that were moving into southern Mohave County. This complex is likely to clear out of southeast Mohave County around sunrise, leaving clearer skies in its wake. These clearer skies should set the stage for developing instability and chances for late morning and afternoon thunderstorms across San Bernardino County as well as central and southern Mohave County. The Flash Flood Watch was expanded to include western San Bernardino County including the Barstow area, which is likely to sit near the western fringe of the moisture boundary once again. Meanwhile, the watch was cancelled for Lincoln County where high-res guidance keeps things relatively quiet with the worked over air. I was really on the fence as to whether or not to cancel the watch for much of Clark and northern Mohave counties where, like Lincoln County, the atmosphere appears to be pretty well worked over. However, at this time I don't have enough confidence to do that. We'll be taking another look later this morning with additional evidence from the 12z sounding. In any case, the best chance for showers/storms in Las Vegas will occur between 12z-18z this morning. Another night of active convection is possible Saturday night as dynamics associated with an upper level low currently over the bay area remain present. For Sunday expect the area of concern shifts to the west over San Bernardino and Inyo counties as the low shifts west and begins to fill. This is likely to result in a downward trend in convective activity. However enough moisture will remain in place to continue the flash flood threat. That said the Flash Flood Watch will likely need additional trimming with this westward progression. .LONG TERM...Monday through Friday. Closed low, which will have shifted westward off of the southern California coast, will slowly drift northward on Monday before pushing eastward onshore of the California coast on Tuesday. This will continue southerly flow over the area while shifting best moisture and forcing westward resulting in decreased activity levels. Best chances for showers and storms for these days will be across the higher elevations with more isolated activity in the lower elevations. The low will continue on its eastward track on Wednesday and Wednesday night passing across the local area late in the day. It will weaken in the process as it dissolves into the prevailing flow ahead of a more prominent trough entering the Pacific northwest Thursday and Friday. As the trough passes overhead on Wednesday rain chances will be limited to the southern Great Basin and northern Mohave County with mostly dry weather expected for Thursday and Friday as drier air filters in behind the exiting shortwave. As low approaches and passes across the area midweek breezy south to southwest winds of 15-20 mph gusting around 25 mph will be possible each day Tuesday through Thursday. Slightly higher winds will be likely across the western Mojave Desert. Temperatures will rise a couple degrees Monday to Tuesday before dropping back down below normal midweek behind exiting trough. && .SPOTTER INFORMATION STATEMENT...Another day of showers and thunderstorms capable of producing gusty winds and flash flooding is expected. Spotter activation is requested for San Bernardino and Mohave Counties. Elsewhere, spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Update...Pierce SHORT TERM...........Wolcott LONG TERM/AVIATION...Guillet For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Sep 9, 8:52 AM MST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 1 WNW GOLDEN VALLEY 35.23N 114.24W
09/08/2017 MOHAVE AZ LAW ENFORCEMENT
TWO ROADS IN GOLDEN VALLEY WERE CLOSED LAST
NIGHT DUE TO FLASH FLOODING. THEY WERE CHINO
DR AND SHINURUMP DR.
&&
ASGLocal storm report, Sep 9, 1:51 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
151 PM PDT SAT SEP 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLASH FLOOD 3 SE LAKE HAVASU CITY 34.46N 114.28W
09/09/2017 MOHAVE AZ TRAINED SPOTTER
INTERSECTION OF MARICOPA AND ORO GRANDE
IMPASSABLE DUE TO FLOODING.
&&
DSBThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:11 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 8, 5:39 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 51 min |
| Sep 8, 5:44 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 46 min |
| Sep 8, 7:13 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 9, 2:27 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 9, 3:07 AM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Sep 9, 12:16 PM MST | Flash Flood Warning | VEF | Mohave | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.